Alabama, 2001

Heavy Rain in Alabama, August 6, 2001

August 6, 2001 · NWS BMX · 13 events in 13 counties and zones

The remnants of Tropical Storm Barry moved northwestward cutting across the southern and central portions of Alabama. The center of the remnants moved from Dallas County across Hale, Greene, and Pickens counties.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The remnants of Tropical Storm Barry moved northwestward cutting across the southern and central portions of Alabama. The center of the remnants moved from Dallas County across Hale, Greene, and Pickens counties. Heavy rain occurred generally from Troy to Montgomery to the Birmingham area with much of the area getting 1.50 to 3 inches of rain. Relatively dry conditions in the week before helped to reduce the impact of any heavy rain. One big impact of the rain was the cancellation of an N'Sync concert scheduled for Legion Field in Birmingham. The loss from the cancellation of the concert alone was estimated to be $2 million.Wind was not a major factor with the storm as wind gusts in the area peaked out around 35 mph. Some specific wind gust values included Birmingham with 31 mph, Calera with 29 mph, Montgomery with 39 mph, and Troy with 31 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:00 AM CST, 7 hours earlier.

Area forecast discussion, Aug 6, 2:00 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT MON AUG 06 2001

T. S. BARRY IS OVER LAND AND HEADING NORTH AT ABOUT 8 MPH. A
MORE WESTWARD TRACK IS EXPECTED DURING TODAY. PRESENT FCST TRACK
WOULD PUT THE CENTER OVER THE SW PART OF THE CWFA TONIGHT...ALTHOUGH
THE PRESENT RADAR POSIT IS AHEAD OF THE FCST POSITION. WITH THE
HEAVIER RAIN ON THE SOUTH AND EAST OF THE CENTER...THE PRESENT FCST
LOOKS GOOD. WILL LEAVE THE FLASH FLOOD WATCH IN PLACE FOR TODAY AND
TONIGHT.

HSV 087/071 087/072 576
BHM 084/073 087/072 ++6
MGM 084/073 089/073 +76=

.BHM...FLASH FLOOD WATCH ZONES 11>17-22>28-30>50 FOR TODAY
AND TONIGHT.

In the hours before

Special weather statement, Aug 6, 6:15 AM CST, 2 hours 45 minutes before
ALZ001>050-061515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 AM CDT MON AUG 06 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

HEAVY RAINS AND POSSIBLE FLOODING EXPECTED OVER PORTIONS OF ALABAMA
AS TROPICAL SYSTEM BARRY MOVES ACROSS THE STATE.  THE SYSTEM IS
EXPECTED TO MOVE NORTHWESTWARD ACROSS THE FORECAST AREA TODAY.
WITH MUCH OF THE AREA REMAINING ON THE NORTH AND EAST SIDE OF THE
STORM...WE WILL BE IN THE FAVORABLE AREA FOR VERY HEAVY RAINS.

...TENNESSEE VALLEY...
WEATHER SHOULD REMAIN FAIRLY TRANQUIL ACROSS THE TENNESSEE VALLEY
THROUGH THE MORNING HOURS.  AS THE REMNANTS OF TROPICAL STORM BARRY
APPROACH THE AREA DURING THE DAY...SHOWERS AND THUNDERSTORMS WILL BE
ON THE INCREASE FROM SOUTH TO NORTH.  DEPENDING ON THE EXACT PATH OF
THE REMNANTS OF BARRY...HEAVY RAIN MAY BE POSSIBLE BY LATE IN THE DAY
OVER PORTIONS OF THE TENNESSEE VALLEY.  THE BIGGEST THREAT FOR THE
HEAVIEST RAINS FROM THIS STORM SYSTEM SHOULD BE ACROSS THE WESTERN
HALF OF THE TENNESSEE VALLEY.

...CENTRAL ALABAMA...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
ALABAMA THROUGH DAY.  HOWEVER...AS TROPICAL SYSTEM BARRY CONTINUES
TO MOVE NORTH...VERY HEAVY RAINS WILL BECOME MORE LIKELY...AND MORE
WIDESPREAD. THE STORM PREDICTION CENTER HAS PLACED MUCH OF CENTRAL
AND SOUTHERN ALABAMA...ROUGHLY FROM EAST AND SOUTH OF CITIES OF SELMA
TO CENTREVILLE...TO DADEVILLE...UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS...DUE TO THE THREAT OF TORNADOES WITH LANDFALLING
TROPICAL SYSTEMS.

...SELMA...MONTGOMERY...AUBURN...AND POINTS SOUTH...
SHOWERS AND THUNDERSTORMS WILL AGAIN SWEEP NORTHWARD ACROSS THE AREA
TODAY...AS TROPICAL SYSTEM BARRY HEADS NORTH AND WEAKENS. VERY HEAVY
RAIN...AND WIND GUSTS OVER 30 MPH...WILL LIKELY ACCOMPANY THESE BANDS
OF RAIN.  THE STORM PREDICTION CENTER HAS PLACED MUCH OF SOUTHEAST
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...DUE TO THE
THREAT OF TORNADOES ASSOCIATED WITH A LANDFALLING TROPICAL SYSTEM.

ALL INTERESTS ACROSS NORTH AND CENTRAL ALABAMA SHOULD GET FREQUENT
UPDATES ON THE DEVELOPMENTS REGARDING TROPICAL STORM BARRY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy rain. Local standard time, as filed.

Heavy Rain, Autauga

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Autauga County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Heavy Rain, Bibb

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Bibb County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Heavy Rain, Bullock

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Bullock County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Heavy Rain, Chilton

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Chilton County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Heavy Rain, Coosa

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Coosa County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Heavy Rain, Elmore

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Elmore County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Heavy Rain, Lowndes

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Lowndes County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Heavy Rain, Macon

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Macon County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Heavy Rain, Montgomery

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Montgomery County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Heavy Rain, Perry

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Perry County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Heavy Rain, Pike

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Pike County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Heavy Rain, Shelby

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Shelby County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Heavy Rain, Jefferson

When
August 6, 9:00 AM CST to 9:00 PM CST
Where
Jefferson County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264128, 5264129, 5264130, 5264131, 5264132, 5264133, 5264134, 5264135, 5264136, 5264137, 5264138, 5264139, 5264140.